Alert archive / Missouri / Flash Flood Warnings in 2017
Flash Flood Warning 66, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 5, 2017, 11:45 AM CDT for 4 counties in Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 11:45 AM CDT (16:45 UTC)
- Expired
- Aug 5, 2017, 7:45 PM CDT
- In force
- 8 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barton County, MO, Cedar County, MO, Dade County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 58 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
663
WGUS53 KSGF 051645
FFWSGF
MOC011-039-057-167-060045-
/O.NEW.KSGF.FF.W.0066.170805T1645Z-170806T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1145 AM CDT SAT AUG 5 2017
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southern Barton County in southwestern Missouri...
Southern Cedar County in southwestern Missouri...
Southwestern Polk County in southwestern Missouri...
Dade County in southwestern Missouri...
* Until 745 PM CDT Saturday
* At 1145 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain has
already fallen. Flash flooding is expected to begin shortly.
* Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Bolivar... Stockton State Park...
Greenfield... Lockwood...
Golden City... Fair Play...
Nashville... Dadeville...
South Greenfield... Aldrich...
Arcola... Umber View Heights...
Bearcreek... Masters...
Cane Hill... Eudora...
Neola... Cedarville...
Sylvania... Boston...
This warning includes but is not limited to the following low water
crossings...
Route W at Turkey Creek just west of Eudora...
Highway 126 at The Spring River 3 miles north of Jasper...
Highway 83 at Abels Branch 5 miles northwest of Bolivar...
Highway 97 at Keller Branch 8 miles north of Lockwood...
and Highway 215 west of Bona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3744 9462 3743 9408 3758 9408 3771 9355
3772 9341 3765 9334 3755 9336 3734 9386
3737 9462
$$
Cramer2 follow-up statements
721
WGUS73 KSGF 052035
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
335 PM CDT SAT AUG 5 2017
MOC011-039-057-167-060045-
/O.CON.KSGF.FF.W.0066.000000T0000Z-170806T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton MO-Cedar MO-Polk MO-Dade MO-
335 PM CDT SAT AUG 5 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHERN BARTON...SOUTHERN CEDAR...SOUTHWESTERN POLK AND DADE
COUNTIES...
At 332 PM CDT, Doppler radar and automated rain gauges indicated
that heavy rain fell over the area. Up to three inches of rain has
already fallen. Flash flooding is already occurring.
Rain had moved out of the area, however, additional thunderstorms
are expected to develop this evening and overnight.
This warning includes but is not limited to the following low water
crossings...
Route W at Turkey Creek just west of Eudora...
Highway 126 at The Spring River 3 miles north of Jasper...
Highway 83 at Abels Branch 5 miles northwest of Bolivar...
Highway 97 at Keller Branch 8 miles north of Lockwood...
and Highway 215 west of Bona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3744 9462 3743 9408 3758 9408 3771 9355
3772 9341 3765 9334 3755 9336 3734 9386
3737 9462
$$
Cramer986
WGUS73 KSGF 052235
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
535 PM CDT SAT AUG 5 2017
MOC011-039-057-167-052245-
/O.CAN.KSGF.FF.W.0066.000000T0000Z-170806T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton MO-Cedar MO-Polk MO-Dade MO-
535 PM CDT SAT AUG 5 2017
...THE FLASH FLOOD WARNING FOR SOUTHERN BARTON...SOUTHERN CEDAR...
SOUTHWESTERN POLK AND DADE COUNTIES IS CANCELLED...
Local emergency management and law enforcement report that water has
receded across the area. However, please continue to heed any
remaining road closures.
Heavy rain is expected to develop across this area later tonight,
and additional warnings could be needed.
LAT...LON 3744 9462 3743 9408 3758 9408 3771 9355
3772 9341 3765 9334 3755 9336 3734 9386
3737 9462
$$
BoxellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:00 AM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 5, 6:00 AM CDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 AM CDT Sat Aug 5 2017
.SHORT TERM...(Today and tonight)
Issued at 223 AM CDT Sat Aug 5 2017
An absolute gem of a night was occurring across the Ozarks and
southeastern Kansas with temperatures across the region in the
middle 50s to lower 60s with a dry airmass and light winds.
As we head through sunrise and into the later parts of the
morning a short wave will begin to move across the plains towards
the region. This will combine with tightening surface pressure
gradient as low pressure continues to squeeze the surface high to
the east and a low level jet noses into the region. Southerly
winds and low level moisture will increase as the surface gradient
tightens an will slowly overcome the dry airmass in place.
As the short wave approaches, showers and storms will slowly
begin to move into the region from the west on the nose of the low
level jet. Initially, the precipitation will be light as the dry
air takes some time to saturate. Current thinking and short term
models agree with holding off any moderate to heavier rainfall
until later this afternoon and especially this evening and
overnight tonight.
The current Flash Flood Watch area looks to be in good shape
with the initial potential for heavy rainfall expected to be north
of I-44. This will then spread to the south and east as the
system moves into the region and rainfall rates increase. The next
48 hours looks to be a rather wet period with several rounds of
storms and heavy rainfall expected.
Additionally, the strength of the low level jet and moisture
advection today may allow for some strong to isolated severe
thunderstorm development this afternoon. The primary concern
would be for strong straight line winds and hail to the size of
quarters but will keep a watch on the system as it moves into the
region.
There will be a rather tight temperature gradient across the
region today as well with locations across central Missouri and
the lakes region only reaching the lower 70s for highs this
afternoon while areas across southern Missouri climb to near the
80 degree mark. The warmest locations will be across extreme
southwest Missouri and southeastern Kansas where middle 80
readings may be reached in response to the strong southerly
return flow.
.LONG TERM...(Sunday through Friday)
Issued at 223 AM CDT Sat Aug 5 2017
Periods of heavy rain and storms will be ongoing through the day
Sunday and through early Monday morning as a very slow moving
frontal boundary drifts to the southeast into northern Arkansas.
This will continue the threat for heavy rainfall and potential
flooding. This will be especially true for storms that train over
the same areas along the slow moving front. This period looks to
have the highest potential for flooding rains to occur with 2 to 4
inches currently forecast by the majority of the models.
Monday afternoon through the majority of Wednesday looks more
quiet with surface high pressure moving over the area behind the
weekend storm system. This will be a needed break as models bring
another system with the potential for moderate to heavy rainfall
to the area for the later half of the week. Depending on the model
you look at the rain could begin again as early as late Wednesday
night to Thursday morning and continue into next weekend.
The one silver lining with the forecast is the unseasonably cool
temperatures that are expected through next weekend. High
temperatures are forecast to only climb into the upper 70s to
lower 80s each day.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 554 AM CDT Sat Aug 5 2017
An area of showers and thunderstorms will slowly move east across
portions of southern Missouri this morning and early this
afternoon. MVFR and brief IFR conditions can be expected with
these storms.
Shower and thunderstorm coverage should then decrease later this
afternoon and this evening before increasing again later tonight.
MVFR and brief IFR can again be expected around these storms.
Surface winds will increase out of the southeast today and tonight
with gusts over 20 knots. Low level wind shear conditions will
also develop tonight.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
077>083-088>094.
KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...SchaumannHazardous weather outlook, Aug 5, 10:39 AM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 1039 AM CDT Sat Aug 5 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061545- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1039 AM CDT Sat Aug 5 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... An area of showers and thunderstorms will continue to move across Southeast Kansas and the Missouri Ozarks this morning into the afternoon hours. There may be a brief break later today for some locations before additional rounds of showers and thunderstorms occur Overnight. Heavy rainfall leading to flooding will be possible Today and Tonight. One to three inches of rain is expected through tonight, especially where storms move over the same location. Strong to isolated severe storms will be possible today and tonight across the area. Large hail, damaging wind gusts and cloud to ground lightning will be the primary risks with the stronger thunderstorms. The severe storm threat is somewhat uncertain at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widespread additional rainfall amounts ranging from one to three inches are expected across extreme southeast Kansas and the Missouri Ozarks Sunday as a storm complex moves through. Localized storm total amounts of up to five inches can not be ruled out with training thunderstorms. A few severe storms will be possible again on Sunday. Large hail and damaging wind gusts will be the primary risks with the stronger thunderstorms. Additional thunderstorms are possible towards the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight for severe weather and flooding reports. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Special weather statement, Aug 5, 7:31 AM CDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
731 AM CDT SAT AUG 5 2017
KSZ101-051315-
Cherokee KS-
731 AM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 815 AM
CDT...
At 730 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oswego, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Baxter Springs... Columbus...
Galena... Weir...
Lowell... Sherman...
Scammon... West Mineral...
Roseland... Neutral...
Melrose... Riverton...
Lawton... Carona...
Skidmore... Hallowell...
Sherwin... Faulkner...
Stippville... Crestline...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3733 9462 3700 9462 3700 9467 3703 9507
3728 9508
TIME...MOT...LOC 1230Z 257DEG 28KT 3714 9507
HatchLocal storm report, Aug 5, 9:45 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 AM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL WALNUT 37.60N 95.08W
08/05/2017 E1.00 INCH CRAWFORD KS PUBLIC
VAN LEEUWEN FARMS RECEIVED QUARTER SIZE HAIL.
&&
DCRAMERLocal storm report, Aug 5, 11:31 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM FLASH FLOOD W LIBERAL 37.56N 94.52W
08/05/2017 BARTON MO LAW ENFORCEMENT
EXCESSIVE RAIN CAUSED FLASH FLOODING OVER A SECTION OF
HIGHWAY K WEST OF LIBERAL. ITS POSSIBLE THAT THIS SECTION
OF HIGHWAY K IS FLASH FLOODING FROM DRY WOOD CREEK.
&&
DCRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:24 AM CDT | Flash Flood Warning | SGF | Barton, Vernon | 8 hr |
| Aug 5, 11:52 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 53 min |
| Aug 5, 12:23 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Webster | 54 min |
| Aug 5, 1:32 PM CDT | Flash Flood Warning | SGF | Greene | 6 hr |
| Aug 5, 5:30 PM CDT | Areal Flood Warning | SGF | Benton, Camden, Hickory, Laclede, Miller, Morgan | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.